Alert archive / Hawaii / Wind Advisories in 2009
Wind Advisory 22, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Apr 22, 2009, 3:14 AM HST for Hawaii County, Hawaii. It was in force for 54 hr.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2009, 3:14 AM HST (13:14 UTC)
- Expired
- Apr 24, 2009, 8:46 AM HST
- In force
- 54 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWHW70 PHFO 221314 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 314 AM HST WED APR 22 2009 HIZ028-230215- /O.CAN.PHFO.HW.W.0005.000000T0000Z-090422T1600Z/ /O.NEW.PHFO.WI.Y.0022.090422T1314Z-090423T0400Z/ BIG ISLAND SUMMITS- 314 AM HST WED APR 22 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH WIND WARNING HAS BEEN CANCELLED. WEST AND SOUTHWEST WINDS ARE GRADUALLY EASING OVER THE SUMMITS AND UPPER ELEVATIONS OF THE BIG ISLAND...AND HAVE FALLEN BELOW THE WARNING THRESHOLD. HOWEVER...SUSTAINED WINDS WILL BE 30 TO 40 MPH TODAY...THUS REQUIRING A WIND ADVISORY. THE WINDS ARE EXPECTED TO DIMINISH BELOW THE ADVISORY THRESHOLD BY TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ BIRCHARD
5 follow-up statements
000 WWHW70 PHFO 230139 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 339 PM HST WED APR 22 2009 HIZ028-231445- /O.EXT.PHFO.WI.Y.0022.000000T0000Z-090423T1600Z/ BIG ISLAND SUMMITS- 339 PM HST WED APR 22 2009 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY... WEST AND SOUTHWEST WINDS CONTINUE OVER THE SUMMITS AND UPPER ELEVATIONS OF THE BIG ISLAND WITH SUSTAINED WINDS OF 35 TO 45 MPH. THE WINDS ARE EXPECTED TO SLOWLY DIMINISH TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MORRISON
000 WWHW70 PHFO 231335 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 AM HST THU APR 23 2009 HIZ028-240245- /O.EXT.PHFO.WI.Y.0022.000000T0000Z-090424T0400Z/ BIG ISLAND SUMMITS- 335 AM HST THU APR 23 2009 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... STRONG WEST WINDS CONTINUE OVER THE SUMMITS AND UPPER ELEVATIONS OF THE BIG ISLAND. SUSTAINED WINDS OF 30 TO 35 MPH WITH HIGHER GUSTS ARE EXPECTED TO CONTINUE TODAY. THESE WINDS WILL GRADUALLY DIMINISH BY TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STRONG AND GUSTY WINDS CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PLEASE USE EXTRA CAUTION WHILE DRIVING. && $$ HOUSTON
000 WWHW70 PHFO 240141 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 341 PM HST THU APR 23 2009 HIZ028-241445- /O.EXT.PHFO.WI.Y.0022.000000T0000Z-090425T0400Z/ BIG ISLAND SUMMITS- 341 PM HST THU APR 23 2009 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY... STRONG WEST WINDS CONTINUE OVER THE SUMMITS AND UPPER ELEVATIONS OF THE BIG ISLAND. SUSTAINED WINDS OF 30 TO 35 MPH WITH HIGHER GUSTS ARE EXPECTED TO CONTINUE INTO FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STRONG AND GUSTY WINDS CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PLEASE USE EXTRA CAUTION WHILE DRIVING. && $$ MORRISON
000 WWHW70 PHFO 241330 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST FRI APR 24 2009 HIZ028-250230- /O.CON.PHFO.WI.Y.0022.000000T0000Z-090425T0400Z/ BIG ISLAND SUMMITS- 330 AM HST FRI APR 24 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. EXPECT WINDS 25 TO 35 MPH WITH GUSTS TO 55 MPH...INCREASING TO 25 TO 45 MPH WITH GUSTS TO 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STRONG AND GUSTY WINDS CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PLEASE USE EXTRA CAUTION WHILE DRIVING. && $$
000 WWHW70 PHFO 241846 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 846 AM HST FRI APR 24 2009 HIZ028-250800- /O.UPG.PHFO.WI.Y.0022.000000T0000Z-090425T0400Z/ /O.NEW.PHFO.HW.W.0006.090424T1846Z-090425T2000Z/ BIG ISLAND SUMMITS- 846 AM HST FRI APR 24 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 10 AM HST SATURDAY. EXPECT WINDS 45 TO 55 MPH WITH HIGHER GUSTS TODAY. A SLIGHT INCREASE IN WINDS IS EXPECTED TONIGHT...BEFORE WINDS DECREASE BELOW 50 MPH ON SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 45 MPH OR GUSTS OF 60 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 21, 10:00 PM HST, 5 hours 14 minutes earlier.
Area forecast discussion, Apr 21, 10:00 PM HST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 1000 PM HST TUE APR 21 2009 .UPDATE... HAVE EXTENDED THE HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH THE NIGHT. ALSO REMOVED MENTION OF ANY PRECIP OVERNIGHT ON THE SMALLER ISLANDS...BUT KEPT SKY COVER HIGH OVER WINDWARD AREAS. CANCELLED THE SMALL CRAFT ADVISORY /SCA/ FOR MAALAEA BAY DUE TO WINDS BELOW 25 KT...BUT COMBINED SEA NEAR 10 FEET FOR ALENUIHAHA AND PAILOLO CHANNELS SUPPORTS SCA CONTINUATION. && .SYNOPSIS... MOISTURE ASSOCIATED WITH A WEAKENING FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY NEAR THE BIG ISLAND TONIGHT...FOCUSING SHOWERS OVER WINDWARD BIG ISLAND. THE BOUNDARY WILL LINGER ACROSS THE AREA INTO THE SECOND HALF OF THE WEEK. AN UPPER LEVEL DISTURBANCE WILL BRING MORE WIDESPREAD RAINFALL TO THE STATE LATE THURSDAY INTO THE WEEKEND WITH LOCALLY HEAVY RAINFALL POSSIBLE AT TIMES. THE TRADE WINDS WILL BECOME MORE EASTERLY AND DIMINISH INTO THE SECOND HALF OF THE WEEK. && .DISCUSSION... LOW-LEVEL MOISTURE ASSOCIATED WITH A STALLED AND WEAKENING FRONTAL BOUNDARY/SHEAR LINE REMAINS E TO W ORIENTED ALONG 20N AT THE LONGITUDE OF THE ISLANDS. NE FLOW NORTH OF THE BOUNDARY IS PUSHING THIS MOISTURE UPSLOPE ALONG THE HAMAKUA COAST...WHERE SOME RAIN GAGES RECEIVED OVER 3 INCHES OF RAIN IN THE 12 HOURS ENDING AT 5 PM. RADAR IS CURRENTLY DETECTING MODERATE TO HEAVY RAIN NEAR CAPE KUMUKAHI/HAWAIIAN PARADISE PARK...BUT MOST OF IT HAS REMAINED OFFSHORE SINCE THE BEGINNING OF THE SHIFT. FURTHER NORTH OF THE BOUNDARY...DRY LOW-LEVEL AIR IS SPREADING OVER THE SMALLER ISLANDS FROM THE NE...DRIVING DEW POINTS DOWN TOWARD THE UPPER 50/S. THE 00Z SOUNDING FROM PHLI HIGHLIGHTED THE DRY AND STABLE AIR MASS NORTH OF THE FRONT...WITH PWAT DOWN TO 0.87 INCHES...AND A STURDY SUBSIDENCE INVERSION BASED NEAR 5000 FEET. CORRESPONDING TO THIS...RAIN GAGES ON KAUAI HAVE REMAINED DRY OVER THE PAST 6 TO 9 HOURS. WINDS ACROSS THE BIG ISLAND SUMMITS REMAIN HIGH THIS EVENING...AND ARE FLUCTUATING OVER A BROAD RANGE OF SPEEDS...FROM MID-RANGE ADVISORY TO MID-RANGE WARNING. TREND IS STILL EXPECTED TO BE DOWN... BUT IT MAY TAKE ALL NIGHT. WILL ATTEMPT TO GET AN UPDATE ON THIS OUT BY 10 PM FOR LOCAL MEDIA OUTLETS...AS THE WARNING IS CURRENTLY SET TO EXPIRE AT MIDNIGHT. SHORT TERM FORECAST CALLS FOR A PRETTY DRY NIGHT OVER MOST AREAS... SAVE WINDWARD BIG ISLAND AND ADJACENT WATERS. THE UPDATE FOR THE WIND WARNING WILL LIKELY ALSO INCLUDE A REDUCTION IN POPS FOR THE SMALLER ISLANDS. ON WEDNESDAY...MOISTURE ASSOCIATED WITH THE STALLED FRONT WILL LINGER IN PLACE...BUT SHORT WAVE RIDGING MOVING IN FROM THE WEST WILL KEEP THE ISLAND ATMOSPHERE ON THE STABLE SIDE. LOW-LEVEL WINDS WILL FAVOR A ENE DIRECTION...AT MODERATE SPEEDS. THE FORECAST GETS A LITTLE MORE COMPLEX AS WE HEAD INTO THE LATTER PART OF THE WORK WEEK...WITH LATEST MODEL GUIDANCE FASTER AND MORE PROGRESSIVE /THAN AT THIS TIME LAST NIGHT/ WITH A SHORT WAVE TROUGH DIGGING OVER THE ISLANDS FROM THE NORTHWEST. LATEST THINKING BRINGS A SHORT WAVE DOWN OVER THE ISLANDS THURSDAY AND THURSDAY NIGHT... WITH A CUT-OFF LOW DEVELOPING NE OF THE ISLANDS BY FRIDAY NIGHT. EARLIER GFS RUNS HAD THIS LOW CUTTING OFF OVER THE ISLANDS...AND THE LATEST 00Z RUN HAS THE LOW SIGNIFICANTLY OFFSET TO THE NE...WHICH HAS MAJOR IMPLICATIONS FOR THE FORECAST...AND THE EXISTING HYDROLOGIC OUTLOOK. NONETHELESS...MID LEVEL TEMPERATURES STILL LOOK COLD ENOUGH...AND WITH MOISTURE ASSOCIATED WITH THE STALLED FRONT IN PLACE...HEAVY RAIN DEVELOPMENT IS STILL POSSIBLE. IF LATEST GFS FORECAST PANS OUT...THEN THE HEAVY RAIN THREAT WOULD NOT LINGER INTO THE WEEKEND...INSTEAD BEING THURSDAY NIGHT AND FRIDAY...WITH SURFACE LOW/TROUGH DEVELOPMENT ENE OF THE ISLANDS GIVING US A RELATIVELY DRY NE FLOW OVER THE WEEKEND. THE OLD ECMWF RUN SUPPORTS THIS SCENARIO AS WELL...SO THE WEEKEND MAY NOT BE A WASH OUT. WE/LL HAVE TO WAIT AND SEE WHAT LATER MODEL RUNS INDICATE. GIVEN THE SHORT TERM UNCERTAINTY...IT SHOULD COME AS NO SURPRISE THAT THERE IS A LARGE SPREAD IN MODEL SOLUTIONS INTO NEXT WEEK...BUT THEY ARE POINTING TOWARD UNSTABLE CONDITIONS ALOFT TUE INTO MID WEEK. THERE IS NOT ENOUGH CERTAINTY BEYOND THE WKND TO MAKE ANY CHANGES TO THE LONGER TERM GRIDS RIGHT NOW. && .MARINE... A SURFACE LOW ABOUT 1200 MILES NE OF THE ISLANDS WILL DELIVER A RELATIVELY SHORT-PERIOD NNE SWELL WHICH WILL CONTINUE TO BUILD OVERNIGHT...PEAK ON WED AND THU...AND LOWER THEREAFTER. THE SWELL WILL LIKELY BE LARGE ENOUGH TO EXCEED THE 8 FOOT ADVISORY THRESHOLD ALONG E FACING SHORES WED/THU...ESPECIALLY AS THE SWELL DIRECTION VEERS NE. WILL LIKELY BE ISSUING A HIGH SURF ADVISORY WITH THE MORNING PACKAGE. NE WINDS ARE CURRENTLY NEAR SCA CRITERIA /ALBEIT MARGINALLY/ IN SOME OF THE TYPICALLY WINDIER CHANNELS AND MAALAEA BAY...BUT WINDS SHOULD BE BELOW SCA CRITERIA BY MORNING. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 6 AM WEDNESDAY FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 AM HST WEDNESDAY FOR PAILOLO AND ALENUIHAHA CHANNELS. && BIRCHARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 3:40 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 60 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.